Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 1998, 1:46 PM CST for Christian County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 1:46 PM CST (19:46 UTC)
- Expired
- Mar 27, 1998, 2:30 PM CST
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Christian County, MO
The radar
The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 2:12 PM CST | Thunderstorm Wind | Spokane, MO | Thunderstorm winds downed power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS1 KSGF 271947 RRA SVRSGF MOC043-077-167-272030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 146 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI GREENE COUNTY - SOUTHWESTERN MISSOURI POLK COUNTY - SOUTHWESTERN MISSOURI * UNTIL 230 PM CST * SOME AREAS AFFECTED WALNUT GROVE AND REPUBLIC BY 150 PM BOLIVAR...SPRINGFIELD AND OZARK BY 210 PM. * AT 144 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE OF STORMS EXTENDED FROM DADEVILLE TO HALLTOWN TO MARIONVILLE AND WAS MOVING NORTHEAST AT 45 MPH. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. GORDON/RUNNELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:15 AM CST, 11 hours 31 minutes earlier.
Area forecast discussion, Mar 27, 2:15 AM CST, 11 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CST FRI MAR 27 1998 FORECAST PROBLEMS: TEMPERATURES...MOST LIKELY AREA FOR SEVERE WEATHER AND NEED FOR A WIND ADVISORY FORECAST AREA IN THE QUIET BEFORE THE STORM AS 500 MB SYSTEM SPINS UP OVER NEW MEXICO. SURFACE LOW ALONG THE LEE SLOPES OF THE COLORADO ROCKIES CONTINUED TO DRIFT SOUTH WITH 60 DEGREE DEWPOINTS AS FAR NORTH AS SOUTHERN ARKANSAS. SOUTH WINDS AT 20 TO 30 MPH ALSO PERSISTED. REGIONAL RADAR LOOP SHOWED MAIN AREA OF CONVECTION FROM NORTH CENTRAL KANSAS INTO EASTERN NEBRASKA WITH THE SECOND AREA EXTENDING SOUTH FROM THE EASTERN TEXAS PANHANDLE. SLOWER AVN MODEL SOLUTION FROM LAST NIGHT PANNED OUT. ETA/AVN ARE SLIGHTLY SLOWER THAN THE NGM WITH THE POSITION OF THE 500 MB VORT MAX AND ARE PREFERRED. LAYER OF WARM TEMPERATURES AT 800 MB ON 00Z SPRINGFIELD SOUNDING WILL PREVENT THUNDERSTORM DEVELOPMENT UNTIL LATER THIS MORNING WHEN STRONG DYNAMICS ARRIVE. ALTHOUGH SEVERE THUNDERSTORM THREAT (MAINLY FROM DAMAGING WINDS) WILL ENCOMPASS THE ENTIRE FORECAST AREA... LOCATIONS EAST OF SPRINGFIELD MAY HAVE THE BEST CHANCE DUE TO CLOUD COVER AND ITS EFFECT ON SURFACE INSTABILITIES: STRATOCUMULUS WILL PREVENT SIGNIFICANT HEATING OVER WESTERN SECTIONS OF THE FORECAST AREA AND LIMIT SURFACE BASED INSTABILITY. EAST OF SPRINGFIELD...HOWEVER... MORE SUNSHINE IS EXPECTED AND 60 DEGREE DEWPOINTS WILL LIKELY ADVECT INTO THIS AREA...CREATING GREATER INSTABILITY. WILL ISSUE SPECIAL HAZARDOUS WEATHER OUTLOOK BY 5 AM. AFTER OVERESTIMATING TEMPERATURE POTENTIAL THURSDAY...WILL TRY TO COME BACK TO REALITY TODAY. CLOUDS WILL KEEP A LID ON HIGHS WEST OF SPRINGFIELD WITH WEST PLAINS AND VICHY AREAS EXPECTED TO BE THE WARM SPOTS TODAY. ETA 2 METER TEMPERATURES...ALTHOUGH A LITTLE COOL...SHOW THIS WELL. CLOUD COVER WILL DECREASE THIS EVENING BUT THE SOUTH WIND WILL REMAIN SO WILL NOT SEE A DRASTIC COOLDOWN. WINDS ARE ONCE AGAIN IN THE ADVISORY RANGE THIS MORNING...WITH EMPORIA KANSAS GUSTING TO 41 MPH AT 2 AM. A WIND ADVISORY WOULD BE A GOOD IDEA AGAIN TODAY WITH THE SURFACE PRESSURE GRADIENT TIGHTENING AS THE SYSTEM APPROACHES. RECOMMENDATIONS (PRELIMINARY GUIDANCE FOR COORDINATION PURPOSES ONLY) ...WIND ADVISORY TODAY FOR THE ENTIRE FORECAST AREA... SPRINGFIELD/BRANSON: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY. CHANCE OF RAIN 60 PERCENT. JOPLIN/SOUTHEAST KANSAS: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS LIKELY. HIGH IN THE LOWER 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY BECOMING SOUTHWEST DURING THE AFTERNOON. CHANCE OF RAIN 60 PERCENT. WEST PLAINS/VICHY/ROLLA: WINDY AND WARM WITH SHOWERS AND THUNDERSTORMS BECOMING LIKELY DURING THE AFTERNOON. HIGH IN THE MIDDLE 70S. SOUTH WIND 20 TO 30 MPH AND GUSTY. CHANCE OF RAIN INCREASING TO 60 PERCENT BY NOON. SGF TB 072/053 075/055 075 0862- JLN TB 073/054 078/058 078 0861- SUTTON
In the hours before
Special weather statement, Mar 27, 1:00 PM CST, 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST FRI MAR 27 1998 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...HIGH WIND WARNING FOR EXTREME SOUTHEAST KANSAS/SOUTHWEST MISSOURI... ...WIND ADVISORY FOR REMAINDER OF SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... A STRONG AREA OF LOW PRESSURE WAS LOCATED ACROSS WESTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON. STRONG SOUTHERLY WINDS WERE OCCURRING OUT AHEAD OF THE LOW ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. WIND SPEEDS FROM 30 TO 50 MPH HAVE BEEN REPORTED ACROSS SOUTHWEST MISSOURI EARLIER TODAY CAUSING SOME DOWNED POWER LINES AND KNOCKING OVER SMALL TREES. SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING ALONG AND AHEAD OF A COLD FRONT WHICH STRETCHED ACROSS WESTERN OKLAHOMA INTO CENTRAL TEXAS. THIS AREA OF PRECIPITATION WAS PUSHING NORTHEAST AND WILL AFFECT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS AFTERNOON...AND SPREAD EAST INTO SOUTH CENTRAL AND CENTRAL MISSOURI BY THE LATE AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE AS STRONG DOWNDRAFTS MAY DEVELOP AND ENHANCE THE ALREADY STRONG WIND SPEEDS. THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING WINDS THIS AFTERNO0N. SPOTTERS MAY BE NEEDED FOR ACTIVATION ACROSS THE ENTIRE AREA THIS AFTERNOON...AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI THIS EVENING. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | SGF | Greene, Polk | 44 min |
| Mar 27, 2:14 PM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 46 min |
| Mar 27, 2:14 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 46 min |
| Mar 27, 2:40 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Wright | 50 min |
| Mar 27, 2:58 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 32 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Phelps, Pulaski, Texas | 63 min |
| Mar 27, 3:02 PM CST | Severe Thunderstorm Warning | SGF | Howell | 63 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 62 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Maries | 62 min |
| Mar 27, 3:38 PM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Shannon | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.